Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 86, NWS Grand Forks, ND

July 11, 2017Pennington County, Polk County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2017, 8:19 PM CDT for Pennington County, Polk County, Red Lake County, Minnesota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 8:19 PM CDT (01:19 UTC)
Expired
Jul 11, 2017, 9:15 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 102 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:25 PM CDTHAIL 15 W St. Hilaire, MNREPORT WITH PICTURE VIA FACEBOOK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 4:48 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
636 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WUUS53 KFGF 120119
SVRFGF
MNC113-119-125-120215-
/O.NEW.KFGF.SV.W.0086.170712T0119Z-170712T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
819 PM CDT TUE JUL 11 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Red Lake County in northwestern Minnesota...
  East central Polk County in northwestern Minnesota...
  Southern Pennington County in northwestern Minnesota...

* Until 915 PM CDT.

* At 818 PM CDT, a severe thunderstorm was located over Wylie, or 13
  miles southwest of Thief River Falls, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Red Lake Falls around 825 PM CDT. 
  St. Hilaire around 835 PM CDT. 
  Hazel around 845 PM CDT. 
  Plummer around 855 PM CDT. 
  Oklee, Roland and High Landing around 915 PM CDT. 

Other locations impacted by this severe thunderstorm include Thief
River Falls Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota.

LAT...LON 4793 9642 4807 9636 4808 9569 4776 9571
TIME...MOT...LOC 0118Z 270DEG 20KT 4795 9634 

HAIL...1.25IN
WIND...60MPH
 
$$

TG
3 follow-up statements
027 
WWUS53 KFGF 120139
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
839 PM CDT TUE JUL 11 2017

MNC113-120149-
/O.CAN.KFGF.SV.W.0086.000000T0000Z-170712T0215Z/
Pennington MN-
839 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PENNINGTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota.

LAT...LON 4776 9571 4789 9625 4795 9625 4796 9571
      4794 9571 4794 9570
TIME...MOT...LOC 0139Z 288DEG 22KT 4790 9616 

$$

MNC119-125-120215-
/O.CON.KFGF.SV.W.0086.000000T0000Z-170712T0215Z/
Red Lake MN-Polk MN-
839 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN RED LAKE AND EAST CENTRAL POLK COUNTIES...

At 839 PM CDT, a severe thunderstorm was located near Terrebonne, or
15 miles south of Thief River Falls, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Plummer around 850 PM CDT. 
  Oklee around 915 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota.

LAT...LON 4776 9571 4789 9625 4795 9625 4796 9571
      4794 9571 4794 9570
TIME...MOT...LOC 0139Z 288DEG 22KT 4790 9616 

HAIL...1.25IN
WIND...60MPH
 
$$

TG
401 
WWUS53 KFGF 120201
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
901 PM CDT TUE JUL 11 2017

MNC119-125-120215-
/O.CON.KFGF.SV.W.0086.000000T0000Z-170712T0215Z/
Red Lake MN-Polk MN-
901 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN RED LAKE AND EAST CENTRAL POLK COUNTIES...

At 901 PM CDT, a severe thunderstorm was located near Brooks, or 18
miles south of Thief River Falls, moving east at 25 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Oklee around 915 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota.

LAT...LON 4776 9571 4785 9608 4790 9608 4796 9571
      4794 9571 4794 9570
TIME...MOT...LOC 0201Z 280DEG 22KT 4786 9603 

HAIL...1.25IN
WIND...<50MPH
 
$$

TG
850 
WWUS53 KFGF 120213
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
913 PM CDT TUE JUL 11 2017

MNC119-125-120223-
/O.EXP.KFGF.SV.W.0086.000000T0000Z-170712T0215Z/
Red Lake MN-Polk MN-
913 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RED LAKE AND EAST
CENTRAL POLK COUNTIES WILL EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota.

LAT...LON 4776 9571 4785 9608 4790 9608 4796 9571
      4794 9571 4794 9570
TIME...MOT...LOC 0213Z 270DEG 20KT 4786 9593 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:09 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 11, 7:09 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
709 PM CDT Tue Jul 11 2017

.UPDATE...
Issued at 708 PM CDT Tue Jul 11 2017

continued severe.  no changes.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM CDT Tue Jul 11 2017

Broad upper level trough was over southern Canada. Upper
trough will slowly shift east of the area by 12Z Thu.
Upper level ridging will commence thereafter over the
Rockies. Water vapor loop indicated an upper level jet
nosing into ND with showers mainly over northern MN for
the afternoon.

Now waiting for storms to develop late this afternoon.
Highest mixed layer capes were around 3500 j/kg over
eastern ND with LI's around -6. Precipitable water
was around an inch and a half. Mixed layer CIN was
falling below 50 over central and southeast ND.
Convective temps ranged from 90 to 95 degrees in the
western zones. Surface trough extended north-south
over eastern ND. Expect storms to develop over the
next couple hours.

Upper level low pressure system over the area will
produce showers over northern MN for Wed.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM CDT Tue Jul 11 2017

In the wake of the system crossing the area, expect some lingering
showers, mainly over northwest MN. Northerly flow behind the system
will pull some cooler air out of Canada limiting high temperatures
to around the 70 degree mark. The upper ridge quickly rebounds by
Thursday, with high temperatures working their way back into the
80s, with near 90 degree temps by Friday.

For Saturday...Guidance indicates another wave crossing the area
bringing chances for another round of showers or storms, with a
slight cool down in its wake for Sunday.

Otherwise, the upper level pattern looks to remain progressive
through the end of the period, with a series of impulses crossing
the area. Expect more chances for precipitation as the impulses
propagate through the flow, and high temperatures are forecast to
remain generally in the mid to upper 80s, and lows in the upper 50s
to lower 60s. Look for a mix of sun and clouds through the rest of
the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 708 PM CDT Tue Jul 11 2017

storms in the GFK area now and may impact TVF too. Fargo area is
very iffy as storms may fire quickly. Otherwise mvfr cigs may drop
south into at least nrn fcst area late tonight/Wed AM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JH
LONG TERM...Hopkins
AVIATION...Riddle
Hazardous weather outlook, Jul 11, 11:50 AM CDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1150 AM CDT Tue Jul 11 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1150 AM CDT Tue Jul 11 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous severe thunderstorms are possible across
the region during the late afternoon and evening hours. This is a
slight delay in timing to the original thinking. The highest risk
will be across west central Minnesota where coverage will be
greater, although severe storms are possible everywhere. Hail to
over 2 inches in diameter, damaging wind gusts to around 75 mph,
tornadoes, and localized heavy rain are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

In the hours before

Local storm report, Jul 11, 7:26 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
726 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TORNADO          7 E MAYVILLE            47.50N 97.18W
07/11/2017                   TRAILL             ND   STORM CHASER

            LARGE MULTI-VORTEX TORNADO MOVING TOWARDS THE INTERSTATE
            NEAR CUMMINGS.

&&

GGUST
Local storm report, Jul 11, 7:46 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
746 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             1 W NORTHCOTE           48.85N 97.02W
07/11/2017  E1.00 INCH       KITTSON            MN   LAW ENFORCEMENT

            DIME TO QUARTER SIZED HAIL FELL WEST OF NORTHCOTE

&&

BP
Local storm report, Jul 11, 7:58 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     FUNNEL CLOUD     3 NE EUCLID             48.00N 96.59W
07/11/2017                   POLK               MN   TRAINED SPOTTER

            PERSISTENT ALL CLOUD WITH POSSIBLE FUNNEL.

&&

GGUST
Local storm report, Jul 11, 8:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
800 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             1 S CUMMINGS            47.50N 97.08W
07/11/2017  E0.75 INCH       TRAILL             ND   TRAINED SPOTTER

&&

GGUST
Local storm report, Jul 11, 8:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
805 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             1 NNW HILLSBORO         47.42N 97.07W
07/11/2017  E1.75 INCH       TRAILL             ND   STORM CHASER

&&

GGUST
Local storm report, Jul 11, 8:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
811 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     HALSTAD                 47.35N 96.82W
07/11/2017                   NORMAN             MN   TRAINED SPOTTER

            SHED DESTROYED AND NUMEROUS TREES UPROOTED.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:02 PM CDTTornado WarningFGFPolk43 min
Jul 11, 7:12 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk36 min
Jul 11, 7:19 PM CDTTornado Warning Tornado observedFGFNorman, Polk41 min
Jul 11, 7:47 PM CDTTornado WarningFGFPennington, Polk, Red Lake27 min
Jul 11, 7:59 PM CDTTornado WarningFGFClay, Norman, Polk46 min
Jul 11, 8:34 PM CDTTornado WarningFGFBecker, Clay, Mahnomen, Norman41 min
Jul 11, 9:14 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Otter Tail61 min
Jul 11, 9:25 PM CDTSevere Thunderstorm WarningFGFGrant35 min
Jul 11, 9:43 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail62 min
Jul 11, 10:08 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena67 min
Jul 11, 10:38 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail67 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.